Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Gen Intern Med. 2005 Jul;20(7):653-6.

The risk of overanticoagulation with antibiotic use in outpatients on stable warfarin regimens.

Author information

  • 1Department of Medicine, Division of General Internal Medicine, University of Colorado Health Sciences Center, Denver, USA. jeffrey.glasheen@uchsc.edu

Abstract

BACKGROUND:

Medication interactions account for a significant proportion of overanticoagulation in warfarin users. However, little is known about the incidence or degree of interaction with commonly used oral antibiotics.

OBJECTIVE:

To investigate the incidence and degree of overanticoagulation associated with commonly used oral antibiotics.

DESIGN:

Retrospective cohort study of patients using warfarin who initiated an antibiotic (azithromycin, levofloxacin, or trimethoprim/sulfamethoxazole (TMP/SMX)) or terazosin for clinical indications between January 1998 and December 2002. The incidence of international normalized ratio (INR) elevation and the degree of change and bleeding events after institution of either medication type was recorded.

SUBJECTS:

Patients at a university-affiliated Veteran's Affairs Medical Center.

RESULTS:

The mean change in INR was -0.15 for terazosin, 0.51 for azithromycin, 0.85 for levofloxacin, and 1.76 for TMP/SMX. These mean INR changes in the antibiotic groups were all statistically different from the terazosin group. The incidence of supratherapeutic INR was 5% for terazosin, 31% for azithromycin, 33% for levofloxacin, and 69% for TMP/SMX. The incidence of absolute INR >4.0 was 0% for terazosin, 16% for azithromycin, 19% for levofloxacin, and 44% for TMP/SMX.

CONCLUSIONS:

Among acutely ill outpatients, oral antibiotics (azithromycin, levofloxacin, and TMP/SMX) increase the incidence and degree of overanticoagulation.

PMID:
16050864
[PubMed - indexed for MEDLINE]
PMCID:
PMC1490169
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk